Alert archive / Arkansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 217, NWS Jackson, MS

May 15, 2022Washington County, Mississippi; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at May 15, 2022, 6:22 PM CDT for Washington County, Mississippi; Ashley County, Chicot County, Arkansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2022, 6:22 PM CDT (23:22 UTC)
Expired
May 15, 2022, 7:15 PM CDT
In force
53 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ashley County, AR, Chicot County, AR, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 166 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:22 PM CDTSevere Thunderstorm WatchSPC5 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:36 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 15, 2:36 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
236 PM CDT Sun May 15 2022

.DISCUSSION...

Tonight and Tomorrow...

Mid and upper level ridging has begun to take shape across the
Midwest and Deep South but as the evening approaches, the ridge will
weaken some allowing a shortwave trough to push across the Upper
Great Lakes region. As this wave pushes through, a frontal boundary
will begin to approach the ArkLaMiss from the north. The front is
expected to stall just north of our area late Sunday night bringing
the chance for rain and thunderstorms mainly north of I-20. While
the front will help serve as a focus for precipitation(showers and
storms), a rather complex MCV is currently moving across the eastern
OK/western AR region. If this MCV holds and continues to push
east/southeast, we may see remnants of this which will help bring in
the threat for severe weather. If we are able to destabilize enough,
isolated strong to severe storms will be possible mainly north of I-
20. The main threats will be damaging wind gusts and hail. Will
continue to advertise the Slight and Marginal risk across our north.
In regards to timing, depending on how fast this MCV tracks, the
severe threat will be later this evening but could linger into the
over night hours.

Lingering rain showers from tonight's activity will roll over into
the day Monday. While there is no concern for severe tomorrow, a
thunderstorm can't be ruled out during the afternoon hours as the
aforementioned front begins to sag south through the region. Areas
across the east and south could see shallow fog late tonight however
if this occurs, will fizzle out by the time daybreak comes. While
the rain will help knock down temperatures a couple of degrees
tomorrow will still be rather warm. Expect highs to climb into the
mod to upper 80s in the north to low 90s across the south. /JNE/

Monday night through Sunday...

Monday evening a weak cold front is expected to still be clearing
our southeast most zones so wl maintain low chance pops into the
evening. A weak 1015mb surface high will be dropping over the
Tennessee valley and help push the cold front south of our CWA and
end the chance for rain well before midnight. Tuesday the surface
high will continue shifting east while mid level ridging
strengthens over our region from the southwest. The mid level
ridge will strengthen into Wednesday morning before weakening into
Thursday. The surface ridge will become oriented along the Gulf
coast by Wednesday morning. Together these features will lead to a
warming trend along with a moisture return through Friday. A few
record highs may be tied or broken each day as most sites wl top
out in the low to mid 90s. By Saturday a few more clouds wl be
around including rain chances as a cold front approaches our CWA.
Models differ on how far south the cold front wl get before
stalling. The latest GFS is the most progressive in pushing the
cold front south of our CWA Sunday afternoon but rain chances
Saturday look to continue through Sunday. /22/

&&

.AVIATION...
18Z TAF discussion:
Mainly VFR through the period. VCSH and SHRA will effect mainly
sites across the northwest this evening and possibly the south
east this late afternoon. Patches of shallow low FG/BR across the
region will be possible again early tomorrow morning between
10-12Z but will quickly diminish as the sun starts to come up. Winds
will be light and mainly out of the N/NW but can become variable
at times. /JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  88  66  90 /  11  22   9   1
Meridian      65  90  64  91 /  14  25  10   1
Vicksburg     69  89  68  92 /  16  20   7   1
Hattiesburg   67  92  66  92 /  14  27  18   2
Natchez       69  90  68  92 /   5  17   8   1
Greenville    69  85  65  89 /  29  17   2   1
Greenwood     67  85  63  88 /  28  17   3   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JNE/22
Hazardous weather outlook, May 15, 2:05 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
205 PM CDT Sun May 15 2022

ARZ074-075-MSZ018-019-025-026-034-161915-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Washington-
205 PM CDT Sun May 15 2022

This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe thunderstorms will be possible this evening. Some
thunderstorms could produce damaging winds up to 60 mph and hail
at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ007>009-MSZ027>033-035>037-040-041-161915-
Morehouse-West Carroll-East Carroll-Carroll-Montgomery-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Issaquena-
Sharkey-
205 PM CDT Sun May 15 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms will be possible this evening. Some
thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023>026-MSZ038-039-042>066-072>074-161915-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
205 PM CDT Sun May 15 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 15, 4:24 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
424 PM CDT Sun May 15 2022

MSZ039-046-152200-
Kemper MS-Noxubee MS-
424 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern Noxubee
and northeastern Kemper Counties through 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Electric Mills, or 18 miles northwest of
Livingston, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Electric Mills around 440 PM CDT.

Other locations impacted by this storm include Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 8837 3275 8853 3299 8850 3299 8834
TIME...MOT...LOC 2124Z 349DEG 12KT 3283 8836

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, May 15, 4:31 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
431 PM CDT Sun May 15 2022

MSZ030-152215-
Clay MS-
431 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern Clay
County through 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Griffith, or 8 miles southeast of Montpelier, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Clay
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3356 8870 3356 8872 3357 8873 3357 8894
      3370 8895 3372 8874 3357 8869
TIME...MOT...LOC 2131Z 326DEG 13KT 3364 8882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, May 15, 4:49 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
449 PM CDT Sun May 15 2022

MSZ057-152215-
Jasper MS-
449 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of east central Jasper
County through 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paulding, or 16 miles west of Quitman, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central Jasper
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3192 8910 3209 8911 3210 8891 3193 8891
TIME...MOT...LOC 2149Z 337DEG 5KT 3201 8899

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, May 15, 5:08 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
508 PM CDT Sun May 15 2022

MSZ031-039-152245-
Lowndes MS-Noxubee MS-
508 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northeastern Noxubee
and southern Lowndes Counties through 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Columbus, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bigbee Valley around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3316 8832 3321 8867 3340 8867 3345 8831
      3344 8828
TIME...MOT...LOC 2208Z 295DEG 14KT 3338 8841

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, May 15, 5:55 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
555 PM CDT Sun May 15 2022

MSZ030-152330-
Clay MS-
555 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of north central Clay
County through 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trebloc, or 8 miles northeast of Montpelier, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central Clay
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3380 8872 3373 8883 3373 8890 3381 8890
      3381 8872
TIME...MOT...LOC 2255Z 312DEG 11KT 3382 8886

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, May 15, 5:59 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
559 PM CDT Sun May 15 2022

MSZ039-046-152345-
Kemper MS-Noxubee MS-
559 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southern Noxubee and
northern Kemper Counties through 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Macon, or 15 miles northeast of Preston, moving
south at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Gholson around 620 PM CDT.
  Preston around 635 PM CDT.

Other locations impacted by this storm include Shuqualak and Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 8836 3283 8871 3289 8886 3293 8886
      3293 8881 3312 8881 3315 8832
TIME...MOT...LOC 2259Z 022DEG 21KT 3302 8863

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:21 PM CDTSpecial Weather StatementJANLowndes24 min
May 15, 3:57 PM CDTSpecial Weather StatementJANNoxubee33 min
May 15, 4:24 PM CDTSpecial Weather StatementJANKemper36 min
May 15, 4:31 PM CDTSpecial Weather StatementJANClay44 min
May 15, 4:34 PM CDTSevere Thunderstorm WarningJANClay, Lowndes45 min
May 15, 4:49 PM CDTSpecial Weather StatementJANJasper26 min
May 15, 4:58 PM CDTSevere Thunderstorm WarningJANClay, Lowndes28 min
May 15, 5:08 PM CDTSpecial Weather StatementJANLowndes37 min
May 15, 5:22 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee38 min
May 15, 5:50 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower55 min
May 15, 5:55 PM CDTSpecial Weather StatementJANClay35 min
May 15, 5:59 PM CDTSpecial Weather StatementJANNoxubee46 min
May 15, 6:43 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower47 min
May 15, 6:51 PM CDTSpecial Weather StatementJANWinston39 min
May 14, 7:20 PM CDTSpecial Weather StatementJANChicot40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2022Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.